GPs urged to review older people prone to hypos
GPs are being urged to review diabetes medication for older people who may be unknowingly suffering from hypoglycaemia, according to research.
The study, Are we missing hypoglycaemia? Elderly patients with insulin-treated diabetes present to primary care frequently with non-specific symptoms associated with hypoglycaemia, involved looking at 335 primary care records.
The researchers wanted to look at hypos in people aged 65 or over because the prevalence of diabetes, combined with longer life expectancy, means there is an increasing elderly population on potentially hypoglycaemia-causing medications such as insulin and sulphonylureas.
Hypoglycaemia has numerous direct risks such as falls, accidents, hospitalisation, impact on driving, fear and adverse effects on quality of life, arrhythmias, and long-term cognition. It also brings the risk of becoming less aware of the symptoms – hypoglycaemia unawareness – which leads into a “vicious circle”, researchers said.
Older people with diabetes, who take insulin, are at the highest risk of hypoglycaemia, but the condition is associated with non-specific and less intense symptoms than in younger people. However, it carries a higher morbidity risk which is why the authors of the research have said “healthcare professionals need to take a more pro-active approach in enquiring about hypoglycaemia”.
They concluded: “Non-specific symptoms which can be symptoms of hypoglycaemia are common in a population over 65. However in insulin-treated patients at risk of hypoglycaemia, these “hypo clue” symptoms, in particular nausea, falls and unsteadiness, may represent episodes of hypoglycaemia not recognised by the patient. Thus GPs should consider a review, including of diabetes medication, when patients report or present with these symptoms.”
The findings, which have been published in the Primary Care Diabetes journal, can be read here.